Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 27, NWS Medford, OR

May 14, 2017Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this wind advisory at May 14, 2017, 2:19 PM PDT for Lake County, Oregon; Modoc County, California. It took effect at May 16, 2017, 2:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 14, 2017, 2:19 PM PDT (21:19 UTC)
In effect from
May 16, 2017, 2:00 PM PDT
Expired
May 16, 2017, 11:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Lake County, OR

The radar

The Medford radar (KMAX), 179 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS76 KMFR 142119
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
219 PM PDT Sun May 14 2017


CAZ085-ORZ031-150930-
/O.NEW.KMFR.WI.Y.0027.170516T2100Z-170517T0600Z/
Modoc County-Central and Eastern Lake County-
219 PM PDT Sun May 14 2017

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM PDT TUESDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 2 PM to 11 PM PDT Tuesday. 

* Winds...West 25 to 30 kt with gusts to 45 kt. 

* Timing...Winds will increase Tuesday and become strong Tuesday 
  afternoon through Tuesday evening. 

* Locations include...Paisely, Summer Lake, Silver Lake, Adel, as
  well as rural areas of central and eastern Lake County and the 
  Warner Mountains in Modoc County. 
 
* Impacts...Strong winds will make driving difficult on area
  roadways including Highway 31, Highway 395 from Valley Falls 
  north, Highway 140 east of Lakeview and Highway 299 near Cedar 
  Pass. Unsecured objects may be damaged or lost.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CC
7 follow-up statements
816 
WWUS76 KMFR 142240 CCA
NPWMFR

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Medford OR
340 PM PDT Sun May 14 2017


CAZ085-ORZ031-150930-
/O.COR.KMFR.WI.Y.0027.170516T2100Z-170517T0600Z/
Modoc County-Central and Eastern Lake County-
340 PM PDT Sun May 14 2017

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM PDT TUESDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 2 PM to 11 PM PDT Tuesday. 

* Winds...West 25 to 30 mph with gusts to 45 mph. 

* Timing...Winds will increase Tuesday and become strong Tuesday 
  afternoon through Tuesday evening. 

* Locations include...Paisely, Summer Lake, Silver Lake, Adel, as
  well as rural areas of central and eastern Lake County and the 
  Warner Mountains in Modoc County. 
 
* Impacts...Strong winds will make driving difficult on area
  roadways including Highway 31, Highway 395 from Valley Falls 
  north, Highway 140 east of Lakeview and Highway 299 near Cedar 
  Pass. Unsecured objects may be damaged or lost.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CC
733 
WWUS76 KMFR 150908
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
208 AM PDT Mon May 15 2017

CAZ085-ORZ031-152230-
/O.CON.KMFR.WI.Y.0027.170516T2100Z-170517T0600Z/
Modoc County-Central and Eastern Lake County-
208 AM PDT Mon May 15 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT
TUESDAY...

* Winds...West 25 to 30 mph with gusts to 45 mph.

* Timing...Winds will increase Tuesday and become strong Tuesday 
  afternoon through Tuesday evening. 

* Locations include...Paisely, Summer Lake, Silver Lake, Adel, 
  as well as rural areas of central and eastern Lake County and 
  the Warner Mountains in Modoc County. 

* Impacts...Strong winds will make driving difficult on area 
  roadways including Highway 31, Highway 395 from Valley Falls 
  north, Highway 140 east of Lakeview and Highway 299 near Cedar 
  Pass. Unsecured objects may be damaged or lost. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
288 
WWUS76 KMFR 152119
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
219 PM PDT Mon May 15 2017



CAZ085-ORZ031-160930-
/O.CON.KMFR.WI.Y.0027.170516T2100Z-170517T0600Z/
Modoc County-Central and Eastern Lake County-
219 PM PDT Mon May 15 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT
TUESDAY...

* Winds...West 25 to 30 mph with gusts to 45 mph.

* Timing...Winds will increase Tuesday and become strong Tuesday 
  afternoon through Tuesday evening. 

* Locations include...Paisely, Summer Lake, Silver Lake, Adel, 
  as well as rural areas of central and eastern Lake County and 
  the Warner Mountains in Modoc County. 

* Impacts...Strong winds will make driving difficult on area 
  roadways including Highway 31, Highway 395 from Valley Falls 
  north, Highway 140 east of Lakeview and Highway 299 near Cedar 
  Pass. Unsecured objects may be damaged or lost. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CC
593 
WWUS76 KMFR 160925
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
225 AM PDT Tue May 16 2017

CAZ085-ORZ031-162300-
/O.CON.KMFR.WI.Y.0027.170516T2100Z-170517T0600Z/
Modoc County-Central and Eastern Lake County-
225 AM PDT Tue May 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

* Winds...West 25 to 30 mph with gusts to 45 mph.

* Timing...Winds will increase today and become strong this
  afternoon through this evening. 

* Locations include...Paisely, Summer Lake, Silver Lake, Adel, 
  as well as rural areas of central and eastern Lake County and 
  the Warner Mountains in Modoc County. 

* Impacts...Strong winds will make driving difficult on area 
  roadways including Highway 31, Highway 395 from Valley Falls 
  north, Highway 140 east of Lakeview and Highway 299 near Cedar 
  Pass. Unsecured objects may be damaged or lost. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
737 
WWUS76 KMFR 162255
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
355 PM PDT Tue May 16 2017

CAZ085-ORZ031-170600-
/O.CON.KMFR.WI.Y.0027.000000T0000Z-170517T0600Z/
Modoc County-Central and Eastern Lake County-
355 PM PDT Tue May 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* Winds...West 25 to 30 mph with gusts to 45 mph.

* Locations include...Paisley, Summer Lake, Silver Lake, Adel, as
  well as rural areas of central and eastern Lake County and the 
  Warner Mountains in Modoc County. 

* Impacts...Strong winds will make driving difficult on area 
  roadways including Highway 31, Highway 395 from Valley Falls 
  north, Highway 140 east of Lakeview and Highway 299 near Cedar 
  Pass. Unsecured objects may be damaged or lost. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
777 
WWUS76 KMFR 170428
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
928 PM PDT Tue May 16 2017

...Areas of frost late tonight into early Wednesday morning...

.Partial clearing and a cold air mass will lead to frost in some
areas of southwest Oregon and Northern California late tonight
into early Wednesday morning.

CAZ080>082-171500-
/O.NEW.KMFR.FR.Y.0006.170517T0800Z-170517T1500Z/
Western Siskiyou County-Central Siskiyou County-
South Central Siskiyou County-
Including the cities of Etna, Fort Jones, Yreka, Weed, 
Mount Shasta, Dunsmuir, and Mccloud
928 PM PDT Tue May 16 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT WEDNESDAY...

The National Weather Service in Medford has issued a Frost
Advisory...which is in effect from 1 AM to 8 AM PDT Wednesday. 

* Temperature...32 to 36 degrees.

* Locations include...Yreka, Grenada, Montague, Gazelle, Weed, 
  Mount Shasta City, McCloud, Greenview, Fort Jones, Etna, Klamath
  River, Scott Bar, Seiad Valley, Hilt, portions of Happy Camp, 
  and portions of Some Bar. 

* Impacts...Frost sensitive plants could be damaged if left
  unprotected.

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ORZ024-026-171500-
/O.NEW.KMFR.FR.Y.0006.170517T0800Z-170517T1500Z/
Eastern Curry County and Josephine County-Jackson County-
Including the cities of Cave Junction and Ashland
928 PM PDT Tue May 16 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT WEDNESDAY...

The National Weather Service in Medford has issued a Frost
Advisory...which is in effect from 1 AM to 8 AM PDT Wednesday. 

* Temperature...34 to 36 degrees.

* Locations include...Prospect, Butte Falls, Ashland, Talent,
  outlying areas near Phoenix, the Applegate Valley including
  Ruch, Williams and Provolt, Selma, Cave Junction, and Obrien.

* Impacts...Patchy frost could damage frost sensitive plants
  during this time period if they are left exposed and 
  unprotected.

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

CAZ085-ORZ031-170600-
/O.CON.KMFR.WI.Y.0027.000000T0000Z-170517T0600Z/
Modoc County-Central and Eastern Lake County-
928 PM PDT Tue May 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* Winds...West 25 to 30 mph with gusts to 45 mph.

* Locations include...Paisley, Summer Lake, Silver Lake, Adel, 
  as well as rural areas of central and eastern Lake County and 
  the Warner Mountains in Modoc County. 

* Impacts...Strong winds will make driving difficult on area 
  roadways including Highway 31, Highway 395 from Valley Falls 
  north, Highway 140 east of Lakeview and Highway 299 near Cedar 
  Pass. Unsecured objects may be damaged or lost. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

BTL
132 
WWUS76 KMFR 170554
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1054 PM PDT Tue May 16 2017

...Areas of frost late tonight into early Wednesday morning...

.Partial clearing and a cold air mass will lead to frost in some
areas of southwest Oregon and Northern California late tonight
into early Wednesday morning.

CAZ085-ORZ031-170700-
/O.EXP.KMFR.WI.Y.0027.000000T0000Z-170517T0600Z/
Modoc County-Central and Eastern Lake County-
1054 PM PDT Tue May 16 2017

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

Winds are diminishing across the area and will remain below
advisory strength the rest of tonight.

$$

CAZ080>082-171500-
/O.CON.KMFR.FR.Y.0006.170517T0800Z-170517T1500Z/
Western Siskiyou County-Central Siskiyou County-
South Central Siskiyou County-
Including the cities of Etna, Fort Jones, Yreka, Weed, 
Mount Shasta, Dunsmuir, and Mccloud
1054 PM PDT Tue May 16 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

* Temperature...32 to 36 degrees.

* Locations include...Yreka, Grenada, Montague, Gazelle, Weed, 
  Mount Shasta City, McCloud, Greenview, Fort Jones, Etna, 
  Klamath River, Scott Bar, Seiad Valley, Hilt, portions of 
  Happy Camp, and portions of Some Bar. 

* Impacts...Frost sensitive plants could be damaged if left 
  unprotected. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ORZ024-026-171500-
/O.CON.KMFR.FR.Y.0006.170517T0800Z-170517T1500Z/
Eastern Curry County and Josephine County-Jackson County-
Including the cities of Cave Junction and Ashland
1054 PM PDT Tue May 16 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

* Temperature...34 to 36 degrees.

* Locations include...Prospect, Butte Falls, Ashland, Talent, 
  outlying areas near Phoenix, the Applegate Valley including 
  Ruch, Williams and Provolt, Selma, Cave Junction, and Obrien. 

* Impacts...Patchy frost could damage frost sensitive plants 
  during this time period if they are left exposed and 
  unprotected. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard 

Precautionary/preparedness actions...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at May 14, 11:45 AM PDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 14, 11:45 AM PDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1145 AM PDT Sun May 14 2017

.Updated aviation discussion.

.SHORT TERM...A broad upper level trough is located over the
region and a weak shortwave embedded in the flow will move into
the coast this morning then inland this afternoon. This weak
disturbance will bring some light showers to the coast,
especially from Cape Blanco north, this morning into the the
afternoon. Scattered showers will develop inland as well, mainly
in the mid afternoon into the evening. Showers will likely be
concentrated on the mountains and into the Umpqua today. An area
of heavier showers along with a slight chance of thunderstorms is
possible in southeast Modoc county. This is due to a weak
convergence zone which is expected to set up along the Modoc and
Lassen border in the late afternoon and into the evening.

As the trough shifts inland and gradually to the east tonight into
Monday morning, expect shower activity to diminish and become
mainly isolated.

Models show a frontal system then approaching the coast Monday
afternoon with the warm front moving inland Monday evening
followed by a cold front moving inland Tuesday. This frontal
system will bring moderate precipitation and lowering snow levels
across the area as well as strong gusty winds over eastern areas.
Snow accumulations are expected to impact higher mountain passes,
mainly in the Cascades. Please see the previous discussion below
for additional details.

&&

.AVIATION...14/18Z TAF CYCLE...Light isolated showers will linger
this afternoon...mainly near the coast into the Umpqua Valley.
Conditions will be mainly VFR but with brief MVFR in and near
showers. There will be gusty north winds along the coast that will
be strongest south of Cape Blanco. Tonight, the most likely scenario
is that ceilings on the low end of VFR at TAF sites. However, there
is a chance for MVFR conditions at Roseburg and North Bend
overnight. Mountains will be at least partially obscured through the
night from the Cascades westward, especially on the north facing
slopes of mountains. SK

&&

.MARINE....Updated 300 AM PDT Sunday 14 May 2017...A slowly
diminishing fresh northwest swell has diminished below advisory
levels early this morning. But, a thermal trough over northern
California will deepen today with increasing north winds into this
evening. Winds will reach advisory strength south of Port Orford
this afternoon with the strongest winds south of Gold Beach and
beyond 5 NM from shore. Improvement in conditions will be brief and
slight late tonight. The small craft advisory has been extended a
few hours farther...through tonight in the southern portion of the
waters.

A cold front will approach from the northwest early Monday with
winds backing to southerly. Seas are likely to rise to near or
possibly above advisory levels north of Cape Blanco as early as
Monday afternoon. An advisory has not been issued as there are still
noteworthy model differences with the NAM seemingly alone with its
strong solution. The front will move inland late Monday night but a
fresh northwest swell and a modest increase in winds from the next
disturbance will cause seas to continue to increase Tuesday into
Tuesday evening. High pressure will return late Tuesday and likely
persist through the remainder of the week. Moderate northerly winds
in the southern portion of the waters at mid-week are likely to
become strong late in the week. -DW

&&

.PREV DISCUSSION... /Issued 336 AM PDT Sun May 14 2017/

DISCUSSION...A broad trough remains along the West coast today
but the colder and more unstable airmass has shifted east of the
Cascades. There will be less shower coverage on the west side of
the Cascades except toward the evening hours but showers could
continue most of the day from the Cascades eastward. The upper
level trough is also splitting with a closed low in the southern
stream near Sacramento. Wrapped around flow could result in a
greater shower coverage in Modoc County.

On Monday, even though the trough axis will have shifted to the
eastern third of Oregon, another closed low pressure will move
to Vancouver Island. Both the GFS and the ECMWF are consistent on
the placement of this low but are slightly slower. As a result,
precipitation may not reach the coast until early afternoon with
cloudy sky and light showers not spreading inland until late in
the day. By Tuesday morning, the ECMWF is faster than the GFS and
bring a surface cold front into NW Oregon, but both models paint
measurable precipitation across all of Oregon and into
Siskiyou/Modoc Counties on Tuesday.

The snow level on Monday night will be in the 5500-6000 foot
range but is expected to lower to 4500-5500 foot range by Tuesday
evening, then lower further to around 3500 feet Tuesday night.
Travel into the Cascades will likely be impacted Tuesday night.
There could be snow showers over the Siskiyou Pass but we are not
expected accumulating snow at this time. The total snowfall from
Monday night through Tuesday night from Crater Lake northward will
be around 1 foot of new snow, and 5 to 8 inches at Mount Ashland
and Mount Shasta.

Mountain showers continue into Wednesday but valleys are expected
to be dry with the exception of the Umpqua Basin. Drying and
warming trend finally returns on Thursday and will continue into
next weekend as both models show a large area of ridging along the
West Coast. Highs in the lower 80s in the Rogue Valley are
possible next weekend and could arrive as early as Friday. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory from 2 PM this
afternoon to 2 AM PDT Monday      for PZZ356-376.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:25 PM PDTSmall Craft Advisory for Hazardous SeasMFR6 hr

Nearby

Wind Advisories in Oregon, 2017Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.